Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS Omaha, NE

May 4, 2001Johnson County, Nemaha County, Pawnee County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 4, 2001, 4:43 PM CDT for Johnson County, Nemaha County, Pawnee County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 4, 2001, 4:43 PM CDT (21:43 UTC)
Expired
May 4, 2001, 5:15 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, NE, Nemaha County, NE, Pawnee County, NE

The radar

The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS53 KOAX 042146 CCA
SVROMA
NEC097-127-133-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING ... CORRECTION TO PAWNEE COUNTY
NATIONAL WEATHER SERVICE OMAHA NE
443 PM CDT FRI MAY 4 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN SOUTHEAST NEBRASKA
  SOUTHEAST NEMAHA COUNTY IN SOUTHEAST NEBRASKA
  EASTERN PAWNEE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 515 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES EAST OF STEINAUER...OR
  ABOUT 29 MILES EAST OF BEATRICE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELK CREEK AROUND 455 PM CDT
  JOHNSON AROUND 515 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4022 9635 4009 9619 4036 9586 4049 9603

POLLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:50 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 4, 2:50 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
250 PM CDT FRI MAY 4 2001

MAIN FORECAST PROBLEM IS THE THREAT OF EXCESSIVE RAINFALL...RIGHT
THROUGH THE WEEKEND.  ROUND 1 EXPECTED TONIGHT...SO A FLASH FLOOD
WATCH WILL BE IN EFFECT FOR ABOUT THE SRN 1/3 OF THE FCST AREA.
SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED LOW PRESSURE CENTER
ALONG THE KS/OK BORDER SE OF DDC.  MAIN SURFACE LOW WAS OVER TX
N OF MAF.  CONDITIONS SOUTH OF THE FNT WERE UNSTABLE WITH DEWPTS
IN THE 60S AND TEMPERATURES MAINLY IN THE 70S TO AROUND 80.  THE
CHANCE OF SEVERE WEATHER IS NOT HIGH...BUT THINK THERE COULD BE A
FEW SEVERE STORMS LATE THIS AFTN/EVENING ACROSS SERN NE/SWRN IA.
INSTABILITY CONTINUES TO INCREASE TNGT WITH INCREASING WINDS AT
850 MB AND MOISTURE LIFTING OVER THE FNT.  HAVE COORDINATED WITH
HASTINGS...TOPEKA AND PLEASANT HILL IN REGARDS TO THE FLASH FLOOD
WATCH.  LOWS TNGT EXPECTED TO RANGE FROM THE 50S NORTH TO AROUND
60 FAR SERN ZONES.

PCPN SHOULD BE ONGOING SATURDAY MORNING...THEN WE MAY GET A BREAK
IN THE AFTERNOON.  ETA MODEL DOES SHOW SIGNIFICANT DRYING OF THE
ATMOSPHERE ABOVE 700 MB AFTER 18Z.  EXPECT A SQUALL LINE TO DVLP
TO OUR WEST FROM CENTRAL NE DOWN INTO TX...THEN MOVE EWD SATURDAY
NIGHT.  WILL NOT TRY TO TIME PCPN ON SATURDAY...SINCE SCT CELLS
MAY DEVELOP EVEN IN THE DRY SLOT WITH STEEP LAPSE RATES.  MODELS
ARE IN QUITE GOOD AGREEMENT LIFTING 500 MB LOW INTO NWRN KS BY
AROUND 18Z SUNDAY.  WILL HOLD SOME CHANCE OF PCPN IN FOR MONDAY
BUT THEN THERE SHOULD BE SOME DRY WEATHER AFTER THAT AS THE FLOW
BECOMES NW ALOFT.  FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...FLASH FLOOD WATCH TONIGHT SERN NE AND PART OF SWRN IA.A
MILLER

In the hours before

Special weather statement, May 4, 11:45 AM CDT, 4 hours 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 AM CDT FRI MAY 4 2001

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED OVER EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT.

LATE THIS MORNING A FRONTAL BOUNDARY EXTENDED FROM NORTHERN ILLINOIS
INTO CENTRAL KANSAS AND SOUTHEAST NEW MEXICO.  SHOWERS AND A FEW
THUNDERSTORMS ARE LIKELY NORTH OF THE FRONT TODAY.  STORMS WILL BE
STRONGER AND MORE NUMEROUS ALONG AND SOUTH OF THE FRONT.  A FEW
STORMS COULD REACH NEAR SEVERE LIMITS OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA LATE THIS AFTERNOON AND THIS EVENING.

UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE REGION THROUGH
TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH.  ALTHOUGH THE
FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE AREA...INSTABILITY
ALOFT WILL INCREASE.  THIS INSTABILITY...IN COMBINATION WITH A
STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND THUNDERSTORM
ACTIVITY GOING THROUGH THE NIGHT.  AT THIS TIME...ORGANIZED SEVERE
WEATHER DEVELOPMENT IS NOT EXPECTED.  THE MAIN THREAT IS HeEAVY RAIN
...WHICH COULD CAUSE FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO
SOUTHWEST IOWA.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:05 PM CDTSevere Thunderstorm WarningOAXPawnee40 min
May 4, 5:30 PM CDTSevere Thunderstorm WarningOAXRichardson30 min
May 4, 5:50 PM CDTTornado WarningOAXNemaha, Richardson25 min
May 4, 6:48 PM CDTTornado WarningOAXNemaha27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.